Rhode Island, 2015Damaging Winds and Lightning Strike in Rhode Island, August 4, 2015
August 4, 2015 · NWS BOX · 13 events in 4 counties and zones
A line of severe thunderstorms developed across Long Island, NY and raced toward Rhode Island. These storms caused significant wind damage across Rhode Island resulting in widespread power outages, knocking down a significant amount of trees, and causing massive traffic delays.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $222,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed across Long Island, NY and raced toward Rhode Island. These storms caused significant wind damage across Rhode Island resulting in widespread power outages, knocking down a significant amount of trees, and causing massive traffic delays. Wind gusts were estimated to be between 60 to 80 mph, with T.F. Green Airport reporting a wind gust of 67 mph. In fact, these storms caused more power outages (121,000 customers without power) than Hurricane Sandy (107,000)! Some of the hardest hit areas were Cranston and Charlestown, RI.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 3:56 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 4, 3:56 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
456 AM EDT TUE AUG 4 2015
.SYNOPSIS...
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TODAY...BUT MAINLY ACROSS
THE EASTERN HALF OF THE AREA. SOME OF THESE MAY BECOME SEVERE.
DRY...WARM AND LESS HUMID WEATHER ARRIVES THURSDAY. A PERIOD OF
UNSETTLED WEATHER IS POSSIBLE THURSDAY NIGHT INTO SATURDAY...BUT
CONFIDENCE IS LOW REGARDING THE TIMING AND COVERAGE OF ANY
POTENTIAL WET WEATHER.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION DEVELOPING IN PA AND SE NY CONTINUES TO DIMINISH AS IT
APPROACHES THE NE...WHERE DRY AIR AND SOME SUBSIDENCE CONTINUES TO
LIMIT THE CONVECTION AS IT APPROACHES. ONLY SOME SHOWERS JUST NOW
ENTERING THE LOWER CT VALLEY. STRONGER STORMS ARE STAYING TO THE
S...MAINLY WHERE THE HIGHEST CAPE VALUES ARE PER LATEST MESO-
ANALYSIS. THEREFORE...OUTSIDE OF A SHOWER...OR MAINLY AN ISOLATED
RUMBLE OF THUNDER IN THE W SUSPECT MOST OF THE MORNING TO REMAIN
QUIET.
THE REST OF THE DAY...STILL REMAINS SOMEWHAT UNCERTAIN. AT ODDS IS
THE ABILITY TO GENERATE SFC INSTABILITY AS A COLD FRONT SWEEPS
THROUGH FROM ABOUT 14Z - 22Z. UPPER LVL INSTABILITY IS LIKELY
SOMEWHERE BETWEEN THE MOIST NAM AND THE DRIER GFS...BUT WITH A
MODIFIED EML AND 6.0-7.0C/KM LAPSE RATES AND AROUND 2000J/KG OF MU
CAPE...THERE IS PLENTY AVAILABLE. SHEAR INCREASES AS THE FRONT
APPROACHES AS WELL. SREF PROBS CONTINUE TO HIGHLIGHT GREATER THAN
50 PERCENT PROBABILITY OF MUCAPES GREATER THANK 2000/SHEAR GREATER
THAN 40 KT...ESPECIALLY ACROSS THE ERN 2/3 OF THE REGION...WHERE
SPC HAS UPGRADED TO A SLIGHT RISK. THE SFC CONNECTION...WILL BE
BASED ON THE AMOUNT OF CLOUD COVER THAT REMAINS OVER THE AREA FROM
THE WEAKENED CONVECTION THIS MORNING AND LOW STRATUS ACROSS SE
MASS. LATEST QPF ON MESOSCALE GUIDANCE IS HIGHER THAN PREVIOUS
RUNS...WHICH INCREASES CONFIDENCE THAT BETTER DESTABILIZATION WILL
OCCUR LATER IN THE DAY IN SPITE OF THE EARLY CLOUD
COVER...THEREFORE...WILL INCREASE AFTERNOON/EVENING POPS...AND BE
ADDING ENHANCED/SEVERE WORDING WITH THIS UPDATE.
SOME DRY AIR AT THE SFC...AND SHEAR SUGGEST THAT STRONG WINDS AND
DOWNDRAFTS ARE THE PRIMARY CONCERN. SOME HAIL POSSIBLE ESPECIALLY
GIVEN NAM SHOWS HAIL CAPES APPROACHING 500+. PWATS INCREASING TO
NEAR 2.0 INCHES WILL ONCE AGAIN SUPPORT HEAVY RAIN...BUT STORMS
SHOULD BE MOVING. SHEAR ALSO HIGH ENOUGH TO SUPPORT THE RISK OF A
WEAK TORNADO...REFLECTING CURRENT THINKING BY SPC.
THEREFORE...STAY TUNED TO UPDATES THROUGH THE DAY.
OTHERWISE...HEAT AND HUMIDITY REMAINS TODAY AHEAD OF THE
FRONT...WITH DWPTS IN THE UPPER 6OS TO NEAR 70. HIGHS MAINLY IN
THE MID-UPPER 80S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
OVERNIGHT...
COLD FRONT WILL BE SLOWING TO A NEAR STALL BETWEEN 00Z AND 04Z
THIS EVENING JUST OFFSHORE. THIS WILL ALLOW A CONTINUATION OF
T-STORM RISK MAINLY ACROSS COASTAL REGIONS UNTIL DRIER AIR MOVES
IN FROM THE NW AND CONVECTION SHIFTS S TOWARD BETTER INSTABILITY.
THEREFORE...GRADUAL IMPROVEMENT EXPECTED. SOME FOG POSSIBLE WHERE
RAINFALL OCCURS. OTHERWISE...TEMPS A LITTLE COOLER...MAINLY IN
THE LOWER 60S ACROSS THE AREA...OR EVEN IN THE 50S ACROSS NW MA.
WEDNESDAY...
CYCLONICALLY CURVED FLOW REMAINS IN PLACE ACROSS THE REGION
COMBINED WITH H5 TEMPS ABNORMALLY COLD...AROUND -13C. STALLED
FRONTAL BOUNDARY REMAINS TO THE S...BUT ONE FINAL SHORTWAVE WILL
BE ROTATING THROUGH TO THE N. THIS MAY LEAD TO SOME SCT
SHOWERS/T-STORMS MAINLY N OF THE MASS PIKE. WITH THE VERY COLD H5
TEMPERATURES...THERE IS A RISK FOR HAIL AS WELL. KEY WILL BE HOW
MUCH DRY AIR BUILDS THROUGH THE COLUMN. NOT EXPECTING
SHOWERS/STORMS TO BE AS WIDESPREAD AS TODAY...BUT SOME LOW CHANCE
OR AT LEAST SLIGHT CHANCE POPS ARE NEEDED TO REFLECT THE RISK.
WARMER TEMPS REMAIN IN PLACE...MAINLY THE LOW-MID 80S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* UNSETTLED WEATHER POSSIBLE FRIDAY
* TEMPERATURES TRENDING BELOW NORMAL DURING THIS PERIOD
OVERALL...THE MODELS CONTINUE TO HAVE RATHER POOR AGREEMENT ON
THE DETAILS THROUGH THIS PORTION OF THE FORECAST. THERE IS SOME
AGREEMENT ON THE OVERALL PATTERN TREND...WITH A CLOSED MID LEVEL
LOW OVER EASTERN CANADA...MOVING INTO THE MARITIMES LATE THIS
WEEK. LOOKING AT A PERIOD OF UNSETTLED WEATHER WITH TEMPERATURES
TRENDING BELOW NORMAL THROUGH MUCH OF THIS TIME PERIOD.
THURSDAY...MUCH OF THE DAY LOOKS TO BE DRY WITH HIGH PRESSURE
BUILDING INTO THE AREA.
THURSDAY NIGHT THROUGH SATURDAY...THIS LOOKS TO BE THE MOST
UNSETTLED TIME WITH A LOW PRESSURE MOVING INTO THE MID ATLANTIC
STATES...THEN POSSIBLY UP THE EAST COAST OVER THE 40/70 BENCHMARK
SOUTHEAST OF SOUTHERN NEW ENGLAND. THE ECMWF REMAINS MORE BULLISH
THAN THE GFS...AND HAS A FASTER TIMING AS WELL. THE GFS ALSO HAS A
MORE SOUTHERN TRACK THAN THE GFS. GIVEN THE UNCERTAINTY IN THE
DETAILS...WILL KEEP AT LEAST A CHANCE OF RAINFALL...WITH THE
GREATEST POPS TOWARD THE SOUTH COAST OF NEW ENGLAND. WITH MOSTLY
CLOUDY TO OVERCAST SKIES FOR MUCH OF THIS TIME...EXPECTING BELOW
NORMAL TEMPERATURES.
SUNDAY AND MONDAY...MUCH OF THIS FORECAST WILL DEPEND ON HOW THE
PATTERN FOR FRIDAY AND SATURDAY DEVELOP. IN GENERAL THOUGH...
EXPECTING DRIER WEATHER WITH REBOUNDING TEMPERATURES.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT-TERM /THROUGH WEDNESDAY/...
THROUGH 12Z...MODERATE CONFIDENCE.
MAINLY VFR...WILL HAVE TO WATCH SOME LEFTOVER SHRA/TSTMS MOVING
THROUGH NY/PA WHICH MAY IMPACT MAINLY CT DURING THE EARLY MORNING
HOURS.
TODAY...MODERATE CONFIDENCE.
DEPENDING ON SUNSHINE...EXPECT SOME THUNDERSTORMS AND SHOWERS TO
DEVELOP MID DAY AND CONTINUE...FROM W-E INTO THE EVENING HOURS.
SOME OF THESE STORMS MAY BE SEVERE...WITH STRONG WINDS AND
HAIL...AS WELL AS BRIEF MVFR/IFR CONDITIONS.
TONIGHT INTO WEDNESDAY...HIGH CONFIDENCE.
AFTER STORMS/RAIN SWEEPS OFFSHORE LATE THIS EVENING...EXPECT
IMPROVEMENT TO VFR WHICH WILL LINGER INTO THE DAYLIGHT HOURS ON
WED. AN ISOLATED SHOWER OR THUNDERSTORM IS THEN POSSIBLE MAINLY N
OF THE MASS PIKE ON WED...BUT NOT AS WIDESPREAD AS TUE.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE IN TIMING
OF ANY AFTERNOON STORMS.
KBDL TERMINAL...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE IN TIMING
OF ANY AFTERNOON STORMS.
OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY NIGHT THROUGH THURSDAY...HIGH CONFIDENCE. VFR. LOW
PROBABILITY OF A FEW SHOWERS/STORMS ACROSS NW MA WEDNESDAY. ANY
STORMS THAT DEVELOP MAY HAVE MVFR/IFR CONDITIONS.
THURSDAY NIGHT THROUGH SATURDAY...LOW CONFIDENCE ON TIMING...HIGHER
CONFIDENCE ON TRENDS. MVFR/IFR CONDITIONS IN WIDESPREAD RAIN LIKELY
SOMETIME DURING THIS PERIOD. VFR BEFORE AND AFTER PERIODS OF RAIN.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT-TERM /THROUGH TUESDAY NIGHT/...
THROUGH TODAY...MODERATE CONFIDENCE.
SW WINDS REMAIN IN PLACE AND WITH SOME GUSTS POTENTIALLY
APPROACHING 25-30 KT AT TIMES. THIS WILL ALLOW SEAS...WHICH ARE
ALREADY RUNNING AROUND 5 FT ON THE S WATERS TO INCREASE...POSSIBLY
INCREASING TO AS HIGH AS 7 FT BY THE EVENING. SMALL CRAFT
ADVISORIES CURRENTLY OUT REFLECT THIS...SO NO CHANGES.
TONIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
FRONT MOVES FURTHER OFFSHORE...OUTSIDE OF ANY
STORMS/SHOWERS...WINDS AND SEAS WILL GRADUALLY DIMINISH...SO
EXPECT THESE SMALL CRAFT ADVISORIES TO GRADUALLY BE DROPPED
THROUGH THE PERIOD.
OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...MODERATE CONFIDENCE.
WEDNESDAY NIGHT THROUGH FRIDAY...HIGH CONFIDENCE. QUIET BOATING
WEATHER WITH LIGHT WINDS AND SEAS BELOW 5 FEET EXPECTED. RAIN IS
LIKELY AT TIMES THURSDAY NIGHT THROUGH FRIDAY...LIMITING
VISIBILITIES AT TIMES.
FRIDAY NIGHT AND SATURDAY...MODERATE CONFIDENCE. EASTERLY WINDS
AND SEAS INCREASE AS LOW PRESSURE PASSES SOUTH OF THE WATERS.
SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE OUTER WATERS.
RAIN IS LIKELY FRIDAY NIGHT INTO SATURDAY...LIMITING VISIBILITIES
AT TIMES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ230>234-236-250-251.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ235-237-
254>256.
&&
SYNOPSIS...BELK/DOODY
NEAR TERM...DOODY
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/DOODY
MARINE...BELK/DOODYHazardous weather outlook, Aug 4, 4:07 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
507 AM EDT TUE AUG 4 2015
CTZ002>004-MAZ002>024-026-RIZ001>008-050915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
507 AM EDT TUE AUG 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE PROBABILITY FOR SCATTERED STRONG TO SEVERE
THUNDERSTORMS. IN ADDITION TO HEAVY RAIN AND LIGHTNING...THERE IS
POTENTIAL FOR LARGE HAIL AND STRONG TO DAMAGING WINDS. CANNOT
RULE OUT A POSSIBLE TORNADO. URBAN AND POOR-DRAINING FLOODING IS
ALSO A CONCERN. THREATS BEGIN THIS MORNING...AND CONTINUE INTO
THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-050915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
507 AM EDT TUE AUG 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE...BEGINNING THIS MORNING
AND CONTINUING INTO WEDNESDAY MORNING. WITH ANY STRONG STORMS...
EXPECT HEAVY RAIN / REDUCED VISIBILITIES /...FREQUENT LIGHTNING...
AS WELL AS THE POTENTIAL FOR BRIEF GALE FORCE WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Aug 4, 3:11 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EDT TUE AUG 4 2015
MAZ002-003-008>010-040915-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPDEN-WESTERN
HAMPSHIRE-EASTERN HAMPSHIRE-
411 AM EDT TUE AUG 4 2015
...STRONG THUNDERSTORM IN NORTHERN HAMPSHIRE...NORTHWESTERN
HAMPDEN...NORTHWESTERN WORCESTER AND CENTRAL FRANKLIN COUNTIES...
AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MIDDLEFIELD...OR 11 MILES SOUTHEAST OF
PITTSFIELD...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...
HADLEY...SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...
HUNTINGTON...CONWAY...SHELBURNE...LEVERETT...ERVING...SHUTESBURY...
ASHFIELD...WESTHAMPTON AND GILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4238 7301 4249 7298 4266 7231 4249 7228
4244 7229 4240 7231 4228 7298 4228 7300
4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0811Z 250DEG 34KT 4238 7306
MDSpecial weather statement, Aug 4, 4:33 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
533 AM EDT TUE AUG 4 2015
CTZ004-MAZ012-013-RIZ001>004-006-041030-
WINDHAM-SOUTHERN WORCESTER-WESTERN NORFOLK-SOUTHEAST
PROVIDENCE-WASHINGTON-EASTERN KENT-WESTERN KENT-NORTHWEST PROVIDENCE-
533 AM EDT TUE AUG 4 2015
...STRONG THUNDERSTORM IN SOUTHERN WINDHAM...NORTHWESTERN BRISTOL...
SOUTHWESTERN NORFOLK...SOUTHEASTERN WORCESTER...KENT...NORTH CENTRAL
WASHINGTON AND PROVIDENCE COUNTIES...
AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMPTON TO
NEAR NORWICH TO ESSEX VILLAGE...AND WAS MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...CRANSTON...PAWTUCKET...WOONSOCKET...COVENTRY...
CUMBERLAND...NORTH PROVIDENCE...FRANKLIN...WEST WARWICK...JOHNSTON...
NORTH ATTLEBOROUGH...WINDHAM...PLAINFIELD...SMITHFIELD...LINCOLN...
KILLINGLY...BELLINGHAM...BURRILLVILLE...UXBRIDGE AND EAST GREENWICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4164 7179 4165 7186 4163 7196 4167 7218
4181 7213 4215 7141 4199 7136 4198 7138
4194 7138 4159 7157 4151 7179
TIME...MOT...LOC 0932Z 235DEG 42KT 4178 7209 4155 7217 4135 7240
MDThunderstorm Wind, Washington
- When
- August 4, 5:08 AM EST
- Where
- Washington County, 0.69 mi N of Hope Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.510, -71.720
A tree on Bank Street was downed by thunderstorm winds.
Thunderstorm Wind, Kent
- When
- August 4, 5:18 AM EST to 5:27 AM EST
- Where
- Kent County, 1.47 mi SSW of Potterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -71.680
Trees and wires on Coventry Hill Farm Road, Indian Trail, Maple Valley Road, and Black Rock Road were downed by thunderstorm winds.
Thunderstorm Wind, Washington
- When
- August 4, 5:25 AM EST to 5:30 AM EST
- Where
- Washington County, Westerly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.370, -71.830
Twenty-five to thirty trees were downed, blocking roads in all sections of town. The storm also toppled the Misquamicut Business Association's drive-in screen. The screen is mounted on two metal shipping containers.
Thunderstorm Wind, Kent
- When
- August 4, 5:27 AM EST
- Where
- Kent County, 0.52 mi E of Apponaug
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 41.700, -71.420
The Automated Surface Observing System at T.F. Green State Airport (KPVD) recorded a 67 mph wind gust. A few miles away, several trees were downed, blocking part of Interstate 295 near the Warwick-Cranston town line. At least nine roads were blocked by trees or utility poles.
Thunderstorm Wind, Providence
- When
- August 4, 5:30 AM EST
- Where
- Providence County, 0.51 mi W of South Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.820, -71.410
A tree on Benefit Street was downed, closing the road.
Thunderstorm Wind, Kent
- When
- August 4, 5:32 AM EST
- Where
- Kent County, 0.69 mi S of River Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.710, -71.520
A tree was downed onto a house and wires onto a car on Burlingame Road.
Thunderstorm Wind, Kent
- When
- August 4, 5:35 AM EST to 5:40 AM EST
- Where
- Kent County, 0.52 mi E of Apponaug
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -71.420
Trees were downed on Jefferson Boulevard and Landsdowne Street, a couple of them onto houses. Also, large branches were downed on Boulevard Street.
Thunderstorm Wind, Washington
- When
- August 4, 5:40 AM EST
- Where
- Washington County, 0.52 mi E of Charlestown
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.380, -71.640
An amateur radio operator recorded an 83 mph wind gust on an anemometer. A few minutes later reports were received of dozens of trees downed in Burlingame State Park. This resulted in minor injuries to ten individuals, two of whom were taken to South County Hospital for treatment. The remainder were treated at the scene by paramedics.
Thunderstorm Wind, Providence
- When
- August 4, 5:40 AM EST
- Where
- Providence County, 0.86 mi NE of Cranston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.780, -71.440
Dozens of streets were blocked by downed trees, including Phoenix Avenue. A tree hit power lines, snapping a utility pole and burying one family's cars.
Thunderstorm Wind, Kent
- When
- August 4, 5:42 AM EST
- Where
- Kent County, 0.69 mi S of River Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.710, -71.520
Trees on Ledge Drive were downed by thunderstorm winds.
Lightning, Providence
- When
- August 4, 5:43 AM EST
- Where
- Providence County, 1.72 mi NW of Smithfield
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.920, -71.550
A house on Randall Road was struck by lightning, starting a small fire in the basement.
Thunderstorm Wind, Providence
- When
- August 4, 5:47 AM EST
- Where
- Providence County, 0.69 mi S of East Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.810, -71.370
Wires were downed by thunderstorm winds.
Thunderstorm Wind, Bristol
- When
- August 4, 5:50 AM EST
- Where
- Bristol County, 1.24 mi SE of West Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 41.740, -71.310
Several police cruisers were damaged by a falling tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Connecticut, August 4, 20151 death · $29,000 · 53 kt wind · 4 events
- Flood and Hail in Massachusetts, August 4, 2015$355,000 · 2 in hail · 82 events
- Hail and Damaging Winds in Massachusetts, August 4, 2015$343,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in New York, August 4, 2015$182,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Virginia, August 4, 2015$62,000 · 1 in hail · 10 events
- Damaging Winds and Heavy Rain in Nebraska, August 4 to 5, 2015$60,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 4, 2015$50,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Maine, August 4 to 14, 20152.5 in hail · 33 events
- Hail and Damaging Winds in Virginia, August 4, 2015$19,000 · 1.5 in hail · 16 events
- Hail and Damaging Winds in Maryland, August 4, 2015$15,000 · 1.25 in hail · 17 events
- Hail and Damaging Wind in New York, August 4, 2015$30,000 · 1 in hail · 2 events
- Flash Flood and Flooding in Kansas, August 4 to 6, 2015$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600332, 600333, 600396, 600334, 600349, 600338, 600339, 600342, 600348, 600345, 600331, 600347, 600350.